H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Agranulocytosis Induced by Vancomycin. Case Report and Literature Review

Unusual or unexpected effect of treatment, Adverse events of drug therapy

Horacio di Fonzo, Melina Villegas Gutsch, Augusto Castroagudin, María Victoria Cabrera, Mariano E. Mazzei, Darío Rueda

Argentina Department of Internal Medicine, Hospital de Clínicas “José de San Martin”, University of Buenos Aires, Buenos Aires, Argentina

Am J Case Rep 2018; 19:1053-1056

DOI: 10.12659/AJCR.909956

Available online: 2018-09-03

Published: 2018-09-03


#909956

BACKGROUND: Vancomycin has been used for decades to treat infections by Gram-positive bacteria, particularly those caused by methicillin-resistant staphylococci. Agranulocytosis is an infrequent complication of this antibiotic, postulated in its genesis a mechanism immune-mediated by antineutrophil antibodies and antineutrophil cytoplasm antibodies (ANCA). Treatment includes discontinuing vancomycin, and granulocyte colony-stimulating factor administration.
CASE REPORT: We present the case of a patient who developed agranulocytosis secondary to vancomycin during the treatment of an infectious endocarditis, which was reversed when the antibiotic was stopped. Concomitantly to neutropenia, he had ANCA positivity, which subsequently became negative.
CONCLUSIONS: Agranulocytosis induced by vancomycin is infrequent and generally occurs after day 12 of treatment. In most cases, like in our case, it is caused by an immune-mediated mechanism. More studies are needed to determine the pathogenic mechanism and the ANCA role in this adverse effect.

Keywords: agranulocytosis, Antibodies, Antineutrophil Cytoplasmic, Vancomycin



Back